Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 9, NWS Lubbock, TX

March 13, 202511 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 13, 2025, 3:25 AM CDT for 11 counties in Texas. It took effect at Mar 13, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2025, 3:25 AM CDT (08:25 UTC)
In effect from
Mar 13, 2025, 1:00 PM CDT
Expired
Mar 13, 2025, 8:07 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Crosby County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4267 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:14 AM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Updated at 1212 AM CDT Thu Mar 13 2025
  • A potent storm system is expected to bring a High Wind event and critical to extremely critical fire danger to the entire forecast area on Friday.
  • The Red Flag Warning and Wind Advisory remain in effect through this evening, and a Fire Weather Watch is in effect tomorrow for the Caprock Escarpment between 2-9 PM CDT.
  • Dry and warm weather will result in the continuation of elevated to critical fire weather conditions next week.
Area forecast discussion, Mar 13, 12:14 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1214 AM CDT Thu Mar 13 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1212 AM CDT Thu Mar 13 2025

 - A potent storm system is expected to bring a High Wind event
   and critical to extremely critical fire danger to the entire
   forecast area on Friday.

 - The Red Flag Warning and Wind Advisory remain in effect through
   this evening, and a Fire Weather Watch is in effect tomorrow
   for the Caprock Escarpment between 2-9 PM CDT.

 - Dry and warm weather will result in the continuation of
   elevated to critical fire weather conditions next week.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 226 PM CDT Wed Mar 12 2025

In the mid/upper-levels, a neutrally-tilted trough continues to
pivot over West Texas, and is accompanied by a pair of intense mid-
and high-level jet streaks of 50 kt and 100 kt, respectively, as
observed by the 12Z objectively analyzed upper air maps. Moist,
isentropic ascent has been confined to the mid-levels, and some
virga has been observed on nearby webcams and recent WSR-88D
imagery. The vorticity lobe was rotating over GNC as of 1709Z, with
the dry slot beginning to nose into the CWA, as most of the mid- and
high-level convection begins to advect to the northeast of the CWA.

At the surface, the dryline has since mixed to the I-35 corridor,
with a Pacific cold front now moving through the CWA, which has
resulted in modified CAA across the western zones as of 1817Z. The
post-dryline and now-post-frontal airmass across the Caprock was
very dry, with RH values falling into the upper single-digits on
recent WTM data. Gridded dewpoints were lowered through 05Z tonight
to best match current observations. A post-frontal surface trough
also branches southwestward from the secondary lee cyclone, which
was located near EHA, while the primary cyclone was located north of
END. Strong, westerly winds will remain intact through this evening
when isallohypsic forcing weakens and the surface low rotates into
central OK beneath rising geopotential heights. No changes are
necessary to the ongoing Red Flag Warning and Wind Advisory.

Shortwave ridging will move over the CWA tonight, with light,
westerly winds persisting through sunrise. Farther west, an
amplifying, negatively-tilting trough will be digging into the
Desert Southwest, with particularly intense jet streak(s) rounding
its base and emerging into western Texas. The arrival of these jet
streaks will also be accompanied by a thickening cirrus shield,
which will temper the effects of diabatic heating and prevent warmer
temperatures from coming to fruition. Leeward pressure falls
associated with cyclogenesis in the west-central Great Plains will
cause winds to back southwestward, becoming breezy by the early
afternoon hours in concert with peak mixing. Vertical mixing heights
are forecast to remain capped near 700 mb compared to today as the
trough digs into the Mojave Desert, which will not only delay the
onset of boundary-layer mixing, but prevent the intensifying flow
aloft from mixing to the surface. This will curtail advisory-level
winds from developing; however, winds will accelerate to 15-25 mph
by the mid-afternoon hours, especially across the Caprock. The
combination of the strong winds, low relative humidity, and drying
fuels will result in favorable conditions for the growth and spread
of wildfires across the Caprock. A Fire Weather Watch will be in
effect between 13/19Z-14/02Z (2-9 PM CDT) tomorrow for the Caprock.

Sincavage

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 226 PM CDT Wed Mar 12 2025

Friday looks to be a historic day in terms of high winds across the
South Plains of West Texas. The only main change to this forecast
package was to increase the sustained winds and wind gusts slightly
for Friday during the daytime. Some MOS guidance is even indicating
sustained winds close to 50 mph. We have increased our forecast wind
gust speeds up to 80 mph across a wide portion of the FA. The 500mb
low will track from northern New Mexico into the Texas/Oklahoma
Panhandle in the morning which is typically early for a high wind
event for the area. However, extreme wind speeds at 700mb and 500mb
around 80kt and 130kt respectively, will still come overhead during
the morning hours moving off east of the area in the afternoon. Of
particular note will be the extreme surface cyclogenesis on the
Central Plains. Models generally agree on mean sea-level pressures
around 774-776mb at its strongest. CIPS analog guidance indicates
that the 13 March 2019 event is a top analog to this forecasted
event. This was also the same event that set the record for low
MSLPs across parts of New Mexico, Colorado, and Kansas with values
in the lower 970s mb. A weak short wave within the cyclonic flow on
Saturday may bring light rain showers to the extreme southwestern
Texas Panhandle but very little amounts of rainfall is expected.

Saturday and Sunday will be relatively quiet days with upper level
ridging moving overhead. For early next week, unfortunately, we will
be stuck in this pattern of unfavorable upper level low tracks.
Another strong system is forecast to emerge from the Rockies around
Tuesday of next week bringing additional high winds to the area.
There are differences in timing of the trough as it moves onto the
Plains but will still be windy for West Texas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Thu Mar 13 2025

VFR will prevail through this TAF period. Modest west winds will
continue overnight, then turn southwesterly and become breezy by
early this afternoon. Some gusts to 30 kt are likely during the
afternoon hours especially at LBB, with winds gradually weakening
after sunset.

&&

.FIRE WEATHER...
Issued at 226 PM CDT Wed Mar 12 2025

The ongoing Red Flag Warning that is in effect for most of the
forecast area, with the exception of Childress and Hall Counties;
and the Wind Advisory for the southern South Plains, remain
unchanged and will be allowed to expire on time tonight. Surface
conditions will remain favorable for the growth and spread of
wildfires as the airmass remains very dry across the Caprock, with
relative humidity values falling into the upper single-digits. Winds
will diminish after dusk and remain out of the west throughout the
night, with RH recovery near 40-50 percent. Winds will back towards
the southwest late tomorrow morning, and will become breezy by the
mid-afternoon hours, with speeds between 15-25 mph. The strongest
winds will be on the Caprock amidst minimum RH values in the lower
teens. Vertical mixing heights will be capped near 1.5-2-km AGL,
which is lower compared to today, though still deep. The depth of
mixing heights could be further reduced by the thickening cirrus
deck throughout the day. A Fire Weather Watch is in effect Thursday
between 2-9 PM CDT for the entire Caprock Escarpment, as critical
fire weather conditions will develop by the mid-afternoon hours.
Farther east, more-elevated conditions are expected.

A historic day of high winds is expected to occur on Friday as a
strong upper level storm system tracks across the Central Plains.
Winds at sunrise will already be strong and will continue to
increase after sunrise peaking around noon. Westerly sustained
winds of 35 to 45 mph can be expected at the 20 foot level with
wind gusts up to 70 mph. A cold front moving through the area
early in the day will allow for cooler temperatures around
seasonal averages. This will allow for relative humidity values to
drop to around ten percent in the afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
TXZ021>024-027>030-033>036-039>042.

Fire Weather Watch from Friday morning through Friday evening
for TXZ021>044.

High Wind Watch from Friday morning through Friday evening for
TXZ021>044.

&&

SHORT TERM...09
LONG TERM....01
AVIATION...30
Hazardous weather outlook, Mar 12, 8:22 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
822 PM CDT Wed Mar 12 2025

TXZ021>044-140130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
822 PM CDT Wed Mar 12 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions are likely across
much of the region on Thursday. A Fire Weather Watch is in effect
Thursday between 2-9 PM CDT for the Caprock Escarpment.

A high wind event complete with wind gusts up to 80 mph, extremely
critical fire weather conditions, and widespread blowing dust is
expected on Friday. A High Wind Watch is in effect for the entire
area on Friday. A Fire Weather Watch is also in effect for the
entire
area on Friday.

Warm and breezy conditions will result in a continuation of elevated
to critical fire danger Monday and Tuesday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:06 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more41 hr
Mar 13, 3:25 AM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more42 hr

Nearby

Red Flag Warnings in Texas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.